West Virginia, 2007

Hail in West Virginia, May 2, 2007

May 2, 2007 · NWS RNK · 1 event in 1 county or zone

An isolated severe thunderstorm developed over western Greenbrier County during the early afternoon, producing penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An isolated severe thunderstorm developed over western Greenbrier County during the early afternoon, producing penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 2, 5:46 AM EST, 7 hours 54 minutes earlier.

Area forecast discussion, May 2, 5:46 AM EST, 7 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 AM EDT WED MAY 2 2007

.SYNOPSIS...
A LARGE AREA OF HIGH PRESSURE COVERED THE SOUTHEAST U.S. THIS
MORNING. MEANWHILE LOW PRESSURE WAS MOVING EAST ACROSS THE MID-
ATLANTIC REGION. THE COLD FRONT ASSOCIATED WITH THIS LOW WILL
MOVE SOUTH TO THE VA/NC BORDER BY WEDNESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT CURRENTLY SPANNING THE OHIO VALLEY AND MID-ATLANTIC
FROM WEST TO EAST EARLY THIS MORNING WILL ADVANCE SOUTHWARD TODAY
AS LOW PRESSURE NEAR THE DISTRICT OF COLUMBIA MOVES OFF THE COAST.
THE FRONT WILL LAG LONG ENUF TO ALLOW SUN TO MAKE IT ANOTHER VERY
WARM DAY OVER MUCH OF THE CWA...WITH A RECORD HIGH POSSIBLE AT BLF.

THE FRONT WILL TRIGGER SCTD SHOWERS AND TSTMS ACROSS THE FCST AREA
THIS AFTERNOON AS IT SINKS SOUTH INTO THE UNSTABLE AIR OVER THE
REGION. LACK OF STRONG SHEAR OVER THE AREA WILL MAKE STORMS MORE
PULSE IN NATURE...HOWEVER ONE OR TWO COULD REACH SEVERE LIMITS
FROM INSTABILITY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
RIDGE OF HIGH PRESSURE BUILDING SOUTH INTO THE GREAT LAKES REGION
FROM CANADA...IN RESPONSE TO UPPER RIDGE BUILDING ACROSS THE
NORTHERN PLAINS AND UPPER MIDWEST...WILL BE PUSHING COOLER AIR
INTO THE MID-ATLANTIC BEHIND THE FRONT AS IT VERY SLOWLY SLIDES
SOUTH THROUGH THE CAROLINAS. MEANWHILE SHORTWAVE ENERGY COMING OUT
OF AN UPPER LOW OVER THE LOWER MISSISSIPPI VALLEY WILL BRING WAVES
OF SHOWERS INTO THE REGION FROM THE OHIO VALLEY. ITS LOOKING MORE
LIKELY THAT THIS RAIN FALLING INTO THE COOL/DRY AIR BEHIND THE
COLD FRONT WILL LOCK THE AREA INTO A SIGNIFICANT DAMMING EVENT
INTO FRIDAY WITH PERIODS OF BENEFICIAL RAINFALL AND MUCH COOLER
TEMPERATURES THAN WHAT WE HAVE SEEN SINCE SUNDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE PATTERN BECOMES MUCH MORE AMPLIFIED HEADING INTO THE
WEEKEND...WITH THE UPPER RIDGE TO THE WEST BUILDING NORTHWARD INTO
CANADA. THE EAST COAST TROUGH DEEPENS...AND THIS BUILDS HIGH
PRESSURE STRONGER OVER OUR AREA AND SHOULD SUPPRESS ANY SHOWER OR
THUNDERSTORM DEVELOPMENT- EXCEPT POSSIBLY THE WESTERN SLOPE AREAS
OF THE MTNS. TEMPERATURES SHOULD BE WARMING INTO THE WEEKEND AS
WELL.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS EXPECTED TO PREVAIL AT BLF/LWB THROUGH 00Z...AND AT
ROA/LYH/DAN THROUGH 06Z THURSDAY. COOL FRONT WILL SAG SOUTH
THROUGH THE FORECAST AREA THIS AFTERNOON...REACHING THE NORTH
CAROLINA STATE LINE THIS EVENING. WEST-NORTHWESTERLY WINDS ALOFT
WILL ONCE AGAIN MIX DOWN TO THE SURFACE DUE TO STRONG DAYTIME
HEATING. RESULTING DRY LOWER ATMOSPHERIC PROFILE AND LACK OF
SIGNIFICANT DYNAMIC FORCING SHOULD KEEP PRECIPITATION IN THE
VICINITY OF THE FRONT SCATTERED IN NATURE. HOWEVER BEST CHANCES OF
RAIN WILL BE IN THE BLF AND LWB VICINITIES.

EXPECT TO SEE GRADUAL LOWERING OF VISIBILITY AND CEILING DOWN
THROUGH MVFR IN ALL AREAS...AND POSSIBLY DOWN TO IFR CONDITIONS AT
TIMES...ESPECIALLY NEAR RIDGE TOPS...BEGINNING IN 06-12Z TIMEFRAME
ON THURSDAY AND POSSIBLY PERSISTING UNTIL MID SATURDAY MORNING.
SURFACE HIGH PRESSURE IS THEN EXPECTED TO BUILD SUFFICIENTLY SOUTH
BY 18Z SATURDAY FOR IMPROVEMENT BACK TO VFR IN MOST AREAS IN
15-18Z TIMEFRAME AS DEEPER DRIER AIR ADVECTS INTO THE REGION. ONE
EXCEPTION MAY BE ACROSS THE MOUNTAINS OF SOUTHWESTERN VIRGINIA
INTO THE MOUNTAINS OF NORTHWESTERN NORTH CAROLINA...FROM BLUEFIELD
AND POINTS SOUTH...WHERE RETURN TO VFR CONDITIONS MAY BE DELAYED
UNTIL 18-21Z TIMEFRAME. ONCE DRY AIR FINALLY ARRIVES...MAINLY VFR
CONDITIONS ARE EXPECTED FOR THE REST OF THE WEEKEND WITH THE
EXCEPTION OF SOME LATE NIGHT-EARLY MORNING FOG ON SUNDAY IN SOME
OF THE VALLEYS WEST OF THE BLUE RIDGE AND IN SHELTERED LOW LYING
AREAS ACROSS THE PIEDMONT.

&&

.FIRE WEATHER...
HIGH PRESSURE OVER JAMES BAY CANADA WILL MOVE SLOWLY SOUTH INTO
THE MID ATLANTIC REGION BY EARLY NEXT WEEK. THIS SYSTEM WILL PUSH
A COOL FRONT SOUTH THROUGH THE MID ATLANTIC STATES TODAY INTO
TONIGHT...WITH THE FRONT REMAINING JUST SOUTH OF THE AREA THURSDAY
INTO FRIDAY.

AN ELEVATED FIRE WEATHER CONCERN WILL CONTINUE ACROSS SOUTH SIDE
VIRGINIA INTO THE PIEDMONT AND FOOTHILLS OF NORTH CAROLINA UNTIL
THE FRONTAL PASSAGE LATE THIS AFTERNOON OR THIS EVENING. HUMIDITY
MINIMA WILL ONCE AGAIN BE IN THE 25 TO 30 PERCENT RANGE WITH VERY
DRY AND WARM FUELS. HOWEVER...WINDS WILL BE RELATIVELY LIGHT...
EXCEPT MORE ERRATIC IN THE VICINITY OF THE FRONT AND AROUND WIDELY
SCATTERED THUNDERSTORMS.

INCREASING UPSLOPE WINDS FOLLOWING THE PASSAGE OF THE FRONT...AND
A SERIES OF WEAK WEATHER DISTURBANCES MOVING EAST THROUGH THE AREA...
WILL RESULT IN A SIGNIFICANT IMPROVEMENT IN FIRE WEATHER CONDITIONS
ACROSS THE ENTIRE AREA TONIGHT THROUGH FRIDAY NIGHT WITH
INCREASING CLOUDS...LOWER TEMPERATURES...HIGHER RELATIVE
HUMIDITIES...AND AN INCREASED THREAT OF SHOWERS. HOWEVER...A
WIDESPREAD AND PENETRATING RAIN IS NOT EXPECTED AT THIS TIME.

DRYING CONDITIONS WILL INCREASE ONCE AGAIN OVER THE WEEKEND AS
THE HIGH PRESSURE SYSTEM FINALLY SETTLES INTO THE MID ATLANTIC
REGION. COOL TEMPERATURES AND MODERATE DEW POINTS WILL MAINTAIN A
LOWER FIRE WEATHER THREAT. AFTER THE WEEKEND...CRITICAL FIRE
CONCERNS MAY REDEVELOP. DRY WEATHER IS ANTICIPATED NEXT WEEK WITH
MODERATING TEMPERATURES.

&&

.CLIMATE...
HERE ARE THE RECORD HIGHS SET ON MAY 1ST 2007...

ROANOKE 92/2007...OLD RECORD 90/1957
BLACKSBURG 86/2007...OLD RECORD 84/1957
BLUEFIELD 86/2007...OLD RECORD 82/1962

POSSIBLE RECORDS FOR MAY 2ND...
BLUEFIELD 79/1992

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JS
NEAR TERM...JS
SHORT TERM...JS
LONG TERM...DS/PM
AVIATION...JS/WERT
FIRE WEATHER...
CLIMATE...
Hazardous weather outlook, May 2, 3:14 AM EST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 AM EDT WED MAY 2 2007

NCZ001-002-018-VAZ007-009>020-022>024-033>035-045>047-059-WVZ042>045-
030815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
414 AM EDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-043-044-058-030815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-
414 AM EDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL ONCE AGAIN BE AN ENHANCED FIRE DANGER THREAT THIS
AFTERNOON INTO EARLY THIS EVENING OVER SOUTH CENTRAL VIRGINIA...
THE FOOTHILLS OF SOUTHWESTERN VIRGINIA...AND THE PIEDMONT AND
FOOTHILLS OF NORTH CENTRAL INTO NORTHWESTERN NORTH CAROLINA.

ALTHOUGH WEST TO NORTHWESTERLY SURFACE WINDS WILL BE LESS THAN 10
MPH IN MOST LOCATIONS...VERY WARM TEMPERATURES WILL COMBINE WITH
LOW RELATIVE HUMIDITIES OF 25 TO 30 PERCENT AND VERY DRY FUELS TO
ENHANCE THE FIRE DANGER THREAT.

FOR ADDITIONAL FIRE WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WWW.ERH.NOAA.GOV/RNK OR AT HTTP://WEATHER.GOV/BLACKSBURG.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,WV radar (KRLX), 100 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greenbrier

When
May 2, 1:40 PM EST
Where
Greenbrier County, Rupert
Measured
0.75 in hail
Reported by
Public
Coordinates
37.950, -80.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33965.